Post heart attack readmission to A&E - British Heart Fou...

British Heart Foundation
19,668 members13,407 posts

Post heart attack readmission to A&E

gsw5700
gsw5700

I was taken to A&E with mild chest discomfort on Saturday. My MI was 10 weeks ago.I

had an acid reflux attack with mild chest pains/discomfort which seemed to be an exact repeat of what happened when I had my MI. An ambulance took me to A&E. ECG was ok, 2 blood tests 3 hours apart showed troponin level of 11. I was discharged later on, Doctor said heart is OK and that I should take PPI daily (instead of only when I get acid)

I've been taking esomeprazole since Saturday and still have a 'strange' feeling in my upper chest . Normally, I don't feel anything.

Questions

Is troponin 11 nothing to worry about?

I'm concerned about taking PPI (esomeprazole, omezaprole) for life as there are too many bad side effects. Thoughts?

Why am I suddenly getting weird chest pains/feelings/discomfort after 10 weeks?

Any advice appreciated

12 Replies
oldestnewest

I had similar, never experienced a heart attack so can't compare, however I was rushed in to A&E with HA symptoms, like you was told had to be on PPI because of the Aspirin, that was approx' 12 weeks after stopping Lansoprazole (due to Diarrhoea), was put on Omeprazole and had no issues since.

As for the side effects, I don't seem to have any currently, Long term I guess we're stuck between a rock and a hard place, until they produce a replacement for PPI.

gsw5700
gsw5700 in reply to Gaz_chops

Hoping to come off PPI after 1 year due to potential effects, Hypomagnesemia, fractures to name a couple.

Thanks dude 👍

Gaz_chops
Gaz_chops in reply to gsw5700

If you’re on Aspirin what will you replace PPI with?

gsw5700
gsw5700 in reply to Gaz_chops

I'll need to be on PPI as long as I'm on aspirin. Guess I'll need to find the one best suited to me

Gaz_chops
Gaz_chops in reply to gsw5700

Ah ok, thought you had already found an alternative & was curious as to what it was.

Hi

I have acid reflux and take a PPI 20mg a day and have done for about 4 years, since meds for MI it has got worse now advised to take another 20mg at night or Gaviscon.

Can understand your concerns but I have never had any side effects from them

And yes I know now that leading up to HA I did have what I thought was acid reflux, was most likely a warning .

Normally if its acid reflux it eases if you sit up .

Its still early days for you I ended up twice in A & E due to my concerns post HA within the fist 12 weeks .

gsw5700
gsw5700 in reply to Rose54

Thanks Rose,

Good tip about acid reflux easing up if you sit up 👍

Hi

I have had pretty much the same experiences. After my heart attack I was still having pains and had two visits to A&E both ending up with angiograms on top of the original one to insert 3 stents. The consultant ran all sorts of tests and concluded my blood was now flowing freely and if I had any more pains it would not be my heart.

BUT, within weeks the pains were back and very similar to the heart attack. The A&E doctors said it was reflux and swopped lanzoprolil for omeprozele (not sure about the spelling here!). My treponnin levels were 12, which they said was not an issue (it had been 2500 on the heart attack day). I found it hard to believe it was acid reflux and still do to an extent as the pains are real and feel so much like a heart attack, apart from not having the sweats or pain in the arm.

Things were ok for about 12 weeks though then back to A&E again (twice). They added Ranolazine to my long list of medication; it is a blood thinner - the doctor suspected that I may still have some smaller veins that are blocked but which are too small for stents to be inserted. This does seem to have done the trick for now and while I was in that last time they did an echocardiogram and stress test which both resulted in them saying my heart was fine (quite a relief).

Along the way, they have also upped the dose of isosorbide monitrate (widens the arteries) which I think also helped. I do not like taking all the medication but it does keep me alive I suppose and it should all be reviewed in July when I am due for my one year on check up.

So my advice for what its worth is its probably not your heart giving you the feelings in your chest and it may well be reflux brought on by other tablets like ticarelor and so on. Nerves can also be a factor as I am scared stiff some days. Don't be afraid to go back to a&e or your GP, it might be that you need your medication tweaked in order to get the combination right and avoid them working against each other. Also, keep your spray handy and don't be afraid to use it. Remember, if you take it twice and still have pains it probably isn't a heart problem but if the pain gets too bad or worrying ring 999 - they will never criticise you for that.

Good luck my friend; remember you are not alone.

gsw5700
gsw5700 in reply to Whiteheart

Wow, what a great and useful response, thank you so much.

Incidentally, my cardiology nurse has just called and basically repeated what you said, i.e

A&E did what they needed to, it's almost definitely acid reflux causing the discomfort and that I shouldn't worry. If I still have the acid feeling by Thursday, I need to speak to GP to get PPI meds adjusted/changed.

I feel a lot happier now, thanks dude

Update, I've spoken to GP, she told me to ring 999 asap. I'm now back at A&E. This is really frustrating...

Hope all is ok

All ok thanks, esomprazole increased from 20mg to 40mg. I've been referred to chest pain clinic. Hospital say issues are not cardiac related. Going to see cardiologist privately, fed up going to A&E now

You may also like...